RX for Readers: On the other hand

RX for Readers On the o

By
December 31, 2009 13:17
3 minute read.

 
X

Dear Reader,
As you can imagine, more people are reading The Jerusalem Post than ever before. Nevertheless, traditional business models are no longer sustainable and high-quality publications, like ours, are being forced to look for new ways to keep going. Unlike many other news organizations, we have not put up a paywall. We want to keep our journalism open and accessible and be able to keep providing you with news and analyses from the frontlines of Israel, the Middle East and the Jewish World.

As one of our loyal readers, we ask you to be our partner.

For $5 a month you will receive access to the following:

  • A user experience almost completely free of ads
  • Access to our Premium Section
  • Content from the award-winning Jerusalem Report and our monthly magazine to learn Hebrew - Ivrit
  • A brand new ePaper featuring the daily newspaper as it appears in print in Israel

Help us grow and continue telling Israel’s story to the world.

Thank you,

Ronit Hasin-Hochman, CEO, Jerusalem Post Group
Yaakov Katz, Editor-in-Chief

UPGRADE YOUR JPOST EXPERIENCE FOR 5$ PER MONTH Show me later Don't show it again

I am a 25-year-old university student who is left-handed and finds it very inconvenient when writing on right-handed desks in class. Is there any way I can train myself to be right-handed? If so, would forcing my brain to work differently cause any harm? - S.K., Tel Aviv Prof. Avinoam Reches, senior neurologist at Hadassah University Medical Center in Jerusalem's Ein Kerem, replies: At your age, no harm to your brain will result from teaching yourself to write right-handedly. The possibility of harm is relevant only regarding young children who are forced to change from their dominant to their other hand. Their brains are still "plastic" at this age and could undergo undesirable change if the nondominant hand functions with their dominant part of the brain on the same side. That's the reason that I was left alone as a left-handed kid. I am a 54-year-old man who suffers from an autoimmune condition of the liver. I function well, but I have an enlarged spleen and a very low level of white blood cells (WBC). I would like to know if there is any treatment, medical or dietary, that can shrink the spleen and raise the WBC level so I could avoid surgery or regular injections of white blood cells. - A.J., Beersheba Prof. Jonathan Halevy, director-general of Jerusalem's Shaare Zedek Medical Center, who is also a veteran liver specialist, replies: There is no need for you to take any treatment to shrink the spleen or elevate white cell count. Both are the result of your autoimmune liver disease. Treatment for your disease should be administered by a liver specialist, who should also follow on a regular basis your body's response to treatment. I am an 18-year-old, newly enlisted soldier who suffers from embarrassing rashes in the groin area. As I am in the field and run and sweat a lot, I suppose it is due to chafing of the skin. It burns and is red and very painful. What can I do about it? - R.M., Ness Ziona Judy Siegel-Itzkovich comments: A recent issue of the Mayo Clinic Health Letter deals with this problem and suggests a number of possibilities. It is commonly called shafshefet among soldiers, but it could be one of a number of skin conditions. Go to your IDF clinic for a diagnosis. The condition could be intertrigo, which is one of the more common rashes and occurs when two warm, moist surfaces rub against each other. The chafing traps moisture and results in red, itchy sore skin due to tiny breaks in the skin's surface. This allows for bacterial and fungal growth, such as candida (yeast). Typically, intertrigo is reddish-brown and may ooze and crust over. Most often intertrigo won't clear up without treatment. A nonprescription zinc oxide or antifungal powder can help, along with keeping the skin dry. If that's not effective, a doctor might recommend antifungal or antibacterial creams, oral antibiotics or diluted vinegar soaks to help kill germs causing the infections. Mild hydrocortisone cream may reduce inflammation. There is another bacterial infection called erythrasma that can occur along with intertrigo or independently. Affected areas have a reddish color and may be mildly itchy. The antibiotic erythromycin might be useful. It could be eczema (dermatitis). Flare-ups of these red to brownish-gray patches are very uncomfortable. Tiny raised bumps may leak fluid and crust over when scratched. Home care includes avoiding harsh, irritating soaps and applying nonprescription anti-itch cream. When these measures aren't effective, your doctor may prescribe corticosteroid creams or ointments. Oral antihistamines also may help. Another possibility is inverse psoriasis. This form of psoriasis shows up as smooth, red patches of skin. It's aggravated by friction and sweating and is more common in people who are overweight. Typical treatments include topical corticosteroids or topical inflammatory medications called calcineurin inhibitors such as tacrolimus or pimecrolimus. Jock itch (tinea cruris) involves a red and often ring-shaped rash that causes a burning sensation. It typically appears in the warm, moist areas of the inner thighs, buttocks and genitals. The cause is dermatophytes (fungi) and, in many cases, the condition will respond to nonprescription antifungal ointments, lotions, powders or sprays. Severe outbreaks may require prescription antifungal topical or oral medications. Folliculitis is an itchy rash made of small, white-headed pimples around hair follicles. It's caused when hair follicles are damaged due to excess sweating or friction with clothes. Sometimes, folliculitis clears up in two to three days. If it spreads or recurs, prescription antibiotic or antifungal medications may be needed. Rx for Readers welcomes queries from readers about medical problems. Experts will answer those we find most interesting. Write Rx for Readers, The Jerusalem Post, POB 81, Jerusalem 91000, fax your question to Judy Siegel-Itzkovich at (02) 538-9527, or e-mail it to jsiegel@jpost.com, giving your initials, age and residence.

Related Content